Wyoming, 2024

Heavy Snow in Wyoming, March 2 to 3, 2024

March 2 to 3, 2024 · NWS CYS · 2 events in 2 counties and zones

Portions of Carbon County in Wyoming, including the Sierra Madre and Snowy Ranges, reported heavy snowfall with the passage of a strong frontal boundary late on the 2nd and continuing into the 3rd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Portions of Carbon County in Wyoming, including the Sierra Madre and Snowy Ranges, reported heavy snowfall with the passage of a strong frontal boundary late on the 2nd and continuing into the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 2, 10:46 AM MST, 1 hour 14 minutes earlier. Its key messages:

  • Widespread wind gusts 55-65 MPH are expected across southeast Wyoming today. After a brief early evening lull, a significant bora event will be possible along and east of the Laramie Range during the overnight hours into early Sunday morning.
  • Critical fire weather conditions are expected across much of southeast Wyoming and western Nebraska this afternoon with minimum RH values near 15 percent and frequent wind gusts well in excess of 35 MPH, perhaps as strong as 55-60 MPH closer to the Laramie Range.
  • Winter Storm Warnings have been issued for the Snowy and Sierra Madre mountain ranges and adjacent lower elevations this evening through Monday morning.
  • Cool and unsettled weather will continue during the week as a series of fast moving weather disturbances pass across the region.
Area forecast discussion, Mar 2, 10:46 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1046 AM MST Sat Mar 2 2024

.KEY MESSAGES...

- Widespread wind gusts 55-65 MPH are expected across southeast
  Wyoming today. After a brief early evening lull, a
  significant bora event will be possible along and east of the
  Laramie Range during the overnight hours into early Sunday
  morning.

- Critical fire weather conditions are expected across much of
  southeast Wyoming and western Nebraska this afternoon with
  minimum RH values near 15 percent and frequent wind gusts well
  in excess of 35 MPH, perhaps as strong as 55-60 MPH closer to
  the Laramie Range.

- Winter Storm Warnings have been issued for the Snowy and
  Sierra Madre mountain ranges and adjacent lower elevations
  this evening through Monday morning.

- Cool and unsettled weather will continue during the week as a
  series of fast moving weather disturbances pass across the
  region.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 230 AM MST Sat Mar 2 2024

Lots going on with this mornings forecast package. Currently...a
cold front lays along a line from near Chadron...west to Casper
and then southwest to Evanston this morning. Already getting
strong winds being reported at Arlington with recent gusts to 60
mph being reported. Upgraded all high wind watches to warnings
in a recent update.

Not a typical high wind event for us. Random Forest guidance not
showing high chances at Arlington and Bordeaux. Craig to Casper
850/700mb height gradients not all that high with 850mb
gradients near 50mtrs and 700mb gradients near 40mtrs. But 700mb
winds are 50-60kts over Carbon County this morning. Arlington
WYDOT site responding to these strong southwest oriented
gradients...so went ahead and upgraded watches early.

Strong southwest winds spread east to the Laramie Range after
sunrise this morning and to Converse County towards 15Z. By this
evening...after 00Z...the strong winds also spread out into the
Panhandle with 800mb winds of 50 to 60kts. Went ahead and issued
a High Wind Watch for the northern Nebraska Panhandle that will
likely need to be upgraded to a warning by the day shift. Travel
impacts could be serious with the combination of strong winds
and heavy snow. Went ahead and added Arlington...Saratoga and
Baggs to a Winter Storm Warning and Rawlins and the I-80 Summit
to a Winter Weather Advisory.

Cold front takes its time moving through the CWA today. DOes not
look like it clears Cheyenne until after 03Z or so and maybe
the Panhandle closer to 06Z. Could be dealing with snow squalls
with the front as it moves through...so day and evening crew may
be issuing warning fro snow squalls along the entire I-80
corridor this afternoon and evening. RAP simulated radar showing
very intense bands of snow with the front as it moves through
from west to east. Winds turn west to west northwest after fropa
and remain strong through Sunday afternoon.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 230 AM MST Sat Mar 2 2024

Monday...Blustery, windy and cold with cyclonic flow aloft and
tight low and mid level gradients. With enough moisture and cyclonic
flow aloft, slight chances for light snow will continue for the
Snowy and Sierra Madre ranges. 700 mb temperatures near -12 Celsius
will yield maximum temperatures from near 30 degrees west of I-25,
to the upper 30s to mid 40s east of I-25.

Tuesday...Expect a slow warming trend as the flow aloft turns west,
helping a surface lee trough to develop. 700 mb temperatures rebound
to -6 Celsius, helping maximum temperatures to reach the mid 30s to
near 40 degrees west of I-25, with mid 40s to lower 50s further east.

Wednesday...The seasonable temperatures continue as the flow aloft
backs to southwest and 700 mb temperatures rebound to -4 Celsius.
Looks like a chance for orographic snow showers for the Snowy and
Sierra Madre ranges in moist flow aloft.

Thursday...Somewhat moist zonal flow aloft continues, producing a
chance of snow, with greatest POPS for the mountains. Temperatures
will be cooler based on 700 mb temperatures near -9 Celsius.

Friday...Cold and unsettled weather continue as another fast moving
shortwave trough aloft passes across Wyoming, producing a chance of
snow. Temperatures still will be cold with 700 mb temperatures near
-11 Celsius yielding maximum temperatures near 30 degrees west of
I-25, with mid to upper 30s further east.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1019 AM MST Sat Mar 2 2024

VFR conditions expected through 0Z for all terminals. A cold
front will sweep through the area, reducing visibility and CIGs
between 0z and 12z for terminals. The expected forecast will
cause localized MVFR/IFR fluctuations for southeast WY terminals
between 0z and 6z tonight, and the NE Panhandle see CIG
reductions after 6z tonight. Also, wind gusts will be strong at
times, with gusts up to 40-50 knots for SE WY terminals, Wind
gusts up to 30-40 knots for NE Panhandle terminals between this
afternoon and early Sunday morning.

&&

.FIRE WEATHER...
Issued at 230 AM MST Sat Mar 2 2024

Critical fire weather conditions expected today across much of
southeast Wyoming...east of the Laramie Range into the Nebraska
Panhandle. Wind gusts in excess of 50 mph across these areas
will combine with unseasonably warm temperatures and low
humidity to create these critical fire weather conditions. A
cold front will move through the area this evening that will
ease fire weather conditions. Outdoor burning is not
recommended.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 6 PM MST this evening for WYZ419-
     430>433.
     High Wind Watch from 8 PM MST this evening through Sunday
     morning for WYZ102-108.
     High Wind Warning until 8 AM MST Sunday for WYZ101-106-107-
     116>118.
     High Wind Warning until 8 PM MST this evening for WYZ104-105-
     109>111-113-115.
     Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
     Sunday for WYZ109-116.
     Winter Storm Warning from 5 PM this afternoon to 11 PM MST
     Sunday for WYZ110-111-113.
     Winter Storm Warning from 5 PM this afternoon to 5 AM MST
     Monday for WYZ112-114.
NE...Red Flag Warning until 6 PM MST this evening for NEZ434>437.
     High Wind Watch from 8 PM MST this evening through Sunday
     morning for NEZ002-003-095-096.

&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...BW
FIRE WEATHER...GCC
Hazardous weather outlook, Mar 2, 5:42 AM MST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
542 AM MST Sat Mar 2 2024

WYZ103>106-115-117-031245-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Laramie Valley-South Laramie Range Foothills-
542 AM MST Sat Mar 2 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong southwest winds expected today and tonight with critical
blowoff or blowover potential for light weight and high profile
vehicles. High Wind Warnings are in effect for today and tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow returns to the forecast tonight into Sunday...leading to
slick and or snow covered roads.

.Spotter information statement...

Spotter activation will not be needed.

WYZ109>114-116-031245-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-South Laramie Range-
542 AM MST Sat Mar 2 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong southwest winds expected today and tonight with critical
blowoff or blowover potential for light weight and high profile
vehicles. High Wind Warnings are in effect for today and tonight.
Moderate to heavy snow is expected over the Snowy and Sierra Madre
Ranges today through Sunday. Winter STorm Warnings are in effect
with 1 to 2 feet of expected snowfall. Lower elevations around the
Snowy and Sierra Madre Ranges expected to see 6 to 8 inches of
snowfall. Winter Storm Warnings are in effect for southwest
Carbon County...the Arlington area on Interstate 80 and the Upper
North Platte River Valley to include Saratoga.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
031245-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
542 AM MST Sat Mar 2 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong southwest winds are likely today. High Wind Warnings are in
effect for southeast Wyoming areas along Interstate 25.  Fire
weather danger will be high today with these strong winds and dry
afternoon humidity. Red Flag Warnings are in effect for late
morning through the afternoon.

Strong winds may spread out of southeast Wyoming this evening into
the Nebraska Panhandle. High Wind Watches have been posted for
Niobrara and Goshen Counties in southeast Wyoming as well as the
northern Nebraska Panhandle for tonight through Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 2, 11:00 AM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1100 AM MST Sat Mar 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     Non-Tstm Wnd Gst 2 NE Rawlins            41.80N 107.20W
03/02/2024  M62 MPH          Carbon             WY   ASOS

            ASOS station KRWL 1 ENE Rawlins.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
March 2, 12:00 PM MST to March 3, 4:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Blackhall Mountain SNOTEL (elevation 9838 feet) in the Sierra Madres Range estimated 15.5 inches of snowfall with 1.0 inches of snow water equivalent and average snow-to-liquid ratio of 15.5. Nearby SNOTELs estimated 10 to 15 inches.

Heavy Snow, Snowy Range

When
March 2, 12:00 PM MST to March 3, 4:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Med Bow SNOTEL (elevation 10512 feet) in the Snowy Range estimated 16.7 inches of snowfall with 1.0 inches of snow water equivalent. Nearby SNOTELs estimated 8 to 11 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154775, 1154776.